Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 61, NWS Austin/San Antonio, TX

May 11, 2009Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2009, 4:00 PM CDT for Lavaca County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2009, 4:00 PM CDT (21:00 UTC)
Expired
May 11, 2009, 4:45 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:25 PM CDTHAIL 0.751 N Hallettsville, TXSHORT DURATION...PRETTY HEAVY RAINS ALSO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3698 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3698 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 112100
SVREWX
TXC285-112145-
/O.NEW.KEWX.SV.W.0061.090511T2100Z-090511T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAVACA COUNTY...

* UNTIL 445 PM CDT.

* AT 359 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HALLETTSVILLE...AND MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SUBLIME.

LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
      2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2100Z 271DEG 9KT 2949 9694

$$
3 follow-up statements
000 
WWUS54 KEWX 112115
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT MON MAY 11 2009

TXC285-112145-
/O.CON.KEWX.SV.W.0061.000000T0000Z-090511T2145Z/
LAVACA TX-
415 PM CDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN LAVACA COUNTY...

AT 412 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
HALLETTSVILLE...MOVING EAST AT 10 MPH. VERY HEAVY RAINFALL IS 
ALSO OCCURRING WITH THIS STORM AND LOCALIZED FLOODING OF LOW
LYING AREAS IS POSSIBLE. 

SOME LOCATIONS IN THE WARNING AREA INCLUDE HACKBERRY AND SUBLIME.

LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
      2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2114Z 271DEG 9KT 2949 9690

$$
000 
WWUS54 KEWX 112137
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT MON MAY 11 2009

TXC285-112145-
/O.CON.KEWX.SV.W.0061.000000T0000Z-090511T2145Z/
LAVACA TX-
437 PM CDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN LAVACA COUNTY...

AT 433 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
HALLETTSVILLE...MOVING SOUTHEAST AT 10 MPH. AN URBAN AND SMALL
STREAM ADVISORY IS ALSO IN EFFECT FOR NORTHERN LAVACA COUNTY 
UNTIL 630 PM CDT.

SOME LOCATIONS IN THE WARNING AREA INCLUDE BRESLAU...WITTING...WIED
AND WORTHING.

PENNY SIZED HAIL WAS REPORTED BY THE PUBLIC AT 425 PM CDT 1 MILE 
NORTH OF HALLETTSVILLE.


LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
      2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2133Z 300DEG 8KT 2949 9693

$$
000 
WWUS54 KEWX 112150
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT MON MAY 11 2009

TXC285-112156-
/O.EXP.KEWX.SV.W.0061.000000T0000Z-090511T2145Z/
LAVACA TX-
450 PM CDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAVACA COUNTY HAS
EXPIRED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA AND THE WARNING 
HAS BEEN ALLOWED TO EXPIRE. LOCALLY HEAVY RAINFALL IS STILL 
OCCURRING WITH THIS SLOW MOVING STORM. LOCALIZED FLOODING IS 
POSSIBLE FROM WITTING AND WIED EASTWARD TO VSETIN. THE MAJORITY
OF THE HEAVY RAINFALL WAS OCCURRING JUST NORTH OF HALLETTSVILLE.

LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
      2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2137Z 308DEG 3KT 2950 9695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:55 PM CDT, 5 minutes earlier.

Area forecast discussion, May 11, 3:55 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT MON MAY 11 2009

.DISCUSSION...
THE FORECAST IS TRENDING WETTER FROM THE PREVIOUS COUPLE OF
FORECAST CYCLES. A WEAKNESS IN THE UPPER RIDGE...COUPLED WITH
GREATER SURFACE-BASED INSTABILITIES TODAY (VS. YESTERDAY) IS
ALLOWING FOR ISOLATED CONVECTION OVER OUR COASTAL PLAINS. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS CREEPING NORTHWARD OVER
SURFACE DEWPOINT TEMPERATURES IN THE 70S. AT THE SAME TIME...A
COLD FRONT IS CURRENTLY ORIENTED ALONG A LINE FROM TAYLOR...TO
AUSTIN...TO NEAR MASON AND MOVING SOUTH. THIS FRONT IS A RAIN-
COOLED AND OUTFLOW-ENHANCED AIRMASS FROM CONVECTION ACROSS NORTH
TEXAS EARLIER TODAY AND LAST NIGHT. THE SOUTHWARD PROGRESS OF THIS
BOUNDARY WILL SLOW DOWN OVER THE NEXT COUPLE OF HOURS...BUT MAY
HOOK UP AND ENHANCE THE CURRENT ROUND OF THUNDERSTORMS BETWEEN NEW
BRAUNFELS AND SAN MARCOS BEFORE INSTABILITIES ARE SPENT AND
DIURNAL CONVECTIVE TRENDS (DOWN) TAKE-OVER. THE 18Z RUC AND NAM12
DATA SHOW THE EXPANSION OF PRECIP OVER THE SOUTHERN HILL COUNTRY
AND SAN ANTONIO METRO AREA OVER THE NEXT FEW HOURS...BUT THE
WESTWARD DEVELOPMENT OF THIS ROUND SEEMS TO HAVE STOPPED.

A SHORTWAVE RIDGE IS FORECAST TO MOVE OVER OUR AREA TOMORROW AND
WILL KEEP A LID ON CONVECTION. THE WESTERLIES WILL PUSH BACK INTO
OUR AREA ON WEDNESDAY AND A SERIES OF WEAK SHORTWAVE TROUGHS ARE
FORECAST TO MOVE ACROSS TEXAS THROUGH SATURDAY...INTERACTING WITH
A JUICY GULF ATMOSPHERE AND PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A COLD FRONT IS FORECAST TO PUSH THROUGH SUNDAY AND
WILL BRING AN END TO OUR RAIN CHANCES AS IT PUSHES TO THE COAST
SUNDAY NIGHT AND THEN OFFSHORE. TEMPERATURES BEHIND THE FRONT NEXT
SUNDAY NIGHT AND MONDAY WILL BE CLOSE TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  92  72  88  72 /  10   0  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  71  92  72  87  71 /  10   0  -   10  10
NEW BRAUNFELS MUNI AIRPORT     72  93  72  89  71 /  -    0  -   10  10
BURNET MUNI AIRPORT            68  89  72  86  70 /  -    0  -   10  10
DEL RIO INTL AIRPORT           75  95  74  91  71 /  10  10  10  20  10
GEORGETOWN MUNI AIRPORT        69  90  71  87  71 /  10  -   -   10  10
HONDO MUNI AIRPORT             71  93  71  89  71 /  -    0  -   10  10
SAN MARCOS MUNI AIRPORT        72  93  72  89  71 /  -    0  -   10  10
LA GRANGE - FAYETTE REGIONAL   73  91  73  88  72 /  20  -   -   -   10
SAN ANTONIO INTL AIRPORT       72  92  73  88  72 /  -    0  -   10  10
STINSON MUNI AIRPORT           73  93  72  90  73 /  -    0  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/07
Hazardous weather outlook, May 11, 5:05 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT MON MAY 11 2009

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 11, 2:34 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT MON MAY 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     LANGTRY                 29.82N 101.57W
05/09/2009                   VAL VERDE          TX   PUBLIC

            THE JUDGE ROY BEAN VISITOR CENTER REPORTED TREES
            UPROOTED IN LANGTRY.

&&

EVENT NUMBER 00567

PAY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:28 PM CDTAreal Flood AdvisoryEWXLavaca2 hr
May 11, 6:38 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Guadalupe, Hays, Travis37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.